Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Case Reports
. Oct-Dec 2015;6(4):225-7.
doi: 10.4103/0976-500X.171877.

Kounis Syndrome Secondary to Intravenous Cephalosporin Administration

Affiliations
Free PMC article
Case Reports

Kounis Syndrome Secondary to Intravenous Cephalosporin Administration

Sunkavalli Venkateswararao et al. J Pharmacol Pharmacother. .
Free PMC article

Abstract

Kounis syndrome is a clinical condition due to hypersensitivity that culminates into acute coronary syndrome (ACS) which can be fatal. A 36-year-old male with no conventional coronary risk factors presented elsewhere with a history of fever for 4 days, cough with expectoration, diarrhea and was treated with cephalosporin (Inj. Cefotaxime as an infusion) along with analgesics. He experienced generalized itching 5 minutes after cefotaxime infusion followed by sweating, headache, chest pain with facial and periorbital swelling for which he was rushed to our hospital. On examination he was afebrile with a low blood pressure. Electrocardiogram taken at an outside hospital revealed incomplete right bundle branch block and ST depression V3-V5. Investigations showed increase in troponin T. He was managed with anti-histamines and standard protocol for treatment of ACS. Coronary angiogram revealed normal coronaries. The patient improved symptomatically with treatment and was discharged on an anti-platelet, nitrate and a statin.

Keywords: Acute coronary syndrome; Kounis syndrome; cephalosporin; hypersensitivity.

Conflict of interest statement

Conflict of Interest: None declared.

Figures

Figure 1
Figure 1
ECG showing abnormality after the reaction

Similar articles

See all similar articles

References

    1. Kounis NG. Coronary hypersensitivity disorder: The kounis syndrome. Clin Ther. 2013;35:563–71. - PubMed
    1. Rico Cepeda P, Palencia Herrejón E, Rodríguez Aguirregabiria MM. Kounis syndrome. Med Intensiva. 2012;36:358–64. - PubMed
    1. Laschos N, Tzerefos S, Katsaros A, Chrissos D. Kounis syndrome manifesting as acute st-segment elevation due to coronary vasospasm after cefuroxime-induced anaphylactic shock. Hosp Chron. 2013;8:34–8.
    1. Kounis NG, Soufras GD, Hahalis G. Anaphylactic shock: Kounis hypersensitivity-associated syndrome seems to be the primary cause. N Am J Med Sci. 2013;5:631–6. - PMC - PubMed
    1. Kounis NG, Grapsas ND, Goudevenos JA. Unstable angina, allergic angina, and allergic myocardial infarction. Circulation. 1999;100:e156. - PubMed

Publication types

Feedback